Flash Flood, Christian
- When
- January 5, 6:50 AM CST to 12:15 PM CST
- Where
- Christian County, 4 mi S of Nixa
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -93.300
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Christian County, numerous roads and low lying areas were inundated and impassable by motorists countywide.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Several periods of heavy rain in conjunction with little vegetation over the winter months set the stage for widespread flooding across much of extreme southeast Kansas and southern and central Missouri. In Christian County, numerous roads and low lying areas were inundated and impassable by motorists countywide. Some locations that were affected by flooding include, a section Riverdale Road four miles south of Nixa, a section Bull's Creek five miles south of Ozark, and a section of the Finley River over the bridge near the Riverside Inn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jan 5, 2:18 AM CST, 4 hours 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
218 AM CST WED JAN 5 2005
FLOODING AND FREEZING RAIN POTENTIAL CONTINUE TO HIGHLIGHT THE FOCUS
FOR THIS FORECAST PACKAGE. SURFACE FRONT REMAINS NEARLY STATIONARY
ACROSS SOUTH CENTRAL MISSOURI EARLY THIS MORNING. TEMPERATURES WERE
RANGING FROM JUST ABOVE FREEZING ALONG THE NORTHWEST BORDER OF THE
CWA TO AROUND 50 ALONG THE SOUTHEAST BORDER. OF MAIN CONCERN AT THE
MOMENT IS THE ONGOING HEAVY RAIN ACROSS THE CWA. GENERAL RAINFALL
AMOUNTS OF 2 TO 3 INCHES HAVE OCCURRED THROUGHOUT THE CWA DURING THE
PAST 24 HOURS AND HAVE SATURATED THE GROUND OVER THE AREA. NEXT
SHORTWAVE WAS LIFTING OUT OF THE SOUTHERN PLAINS WITH MORE HEAVY
RAINFALL TRAINING INTO THE AREA. HEAVY PRECIPITATION CONTINUES IN A
BAND STRETCHING ALL THE WAY INTO WEST TEXAS SO THIS EVENT IS LONG
FROM OVER.
TODAY...WITH RIVERS/LOW LYING AREAS ALREADY IN FLOOD ACROSS THE
AREA...ADDITIONAL HEAVY RAIN WILL JUST ADD TO THE FLOODING. AS A
RESULT WILL CONTINUE FLOOD WATCH THROUGH TODAY. WOULD NOT BE
SURPRISED TO SEE ADDITIONAL 2 TO 3 INCHES OF RAINFALL TODAY. COLDER
AIR IS EXPECTED TO GRADUALLY SLIP INTO THE NORTHWEST SECTIONS OF THE
CWA TOWARDS SUNRISE AND DROP TEMPERATURES BELOW FREEZING. WILL
LIKELY SEE A CHANGEOVER TO FREEZING RAIN IN THOSE AREAS TOWARDS
SUNRISE...BEGINNING WITH ELEVATED SURFACES. WILL NEED TO MONITOR
TEMPERATURES CLOSELY IN THIS AREA AS ICE ACCUMULATION COULD BUILD UP
QUICKLY WITH EXPECTED HEAVY RAIN. FOR NOW PLAN ON STICKING WITH
ADVISORY BUT MAY NEED TO UPGRADE TO WARNING IF CHANGEOVER TO
FREEZING RAIN OCCURS SOONER. BY THIS AFTERNOON COLDER AIR MASS WILL
BE PUSHING INTO THE WESTERN CWA AND WILL SEE CHANGEOVER TO LIGHT
SNOW WITH HEAVIEST PRECIPITATION STAYING AHEAD OF THE COLDER AIR.
AM NOT EXPECTING MUCH SNOW ACCUMULATION.
TONIGHT...
MUCH COLDER AIR MASS THAN WE HAVE HAD IN THE PAST WEEK PUSHES
THROUGH THE CWA TONIGHT AND WILL DROP TEMPERATURES BACK INTO THE
TEENS AND 20S. MAY STILL SEE PRECIPITATION DURING THE EVENING HOURS
AS IT PUSHES OUT OF THE AREA FROM WEST TO EAST...BUT PRECIPITATION
SHOULD END IN ALL LOCATIONS BY MIDNIGHT.
THURSDAY/FRIDAY...DRY CONDITIONS EXPECTED IN THE WAKE OF STRONG
STORM SYSTEM WITH COLD TEMPERATURES AND HIGHS REMAINING BELOW
FREEZING ON THURSDAY AND MODERATING TEMPERATURE BY FRIDAY AHEAD OF
THE NEXT SHORTWAVE.
HAVE DIMINISHED POPS IN THE WESTERN CWA FOR FRIDAY NIGHT AS BEST
MOISTURE RETURN LOOKS TO BE IN THE EAST. STILL ONLY HAVE LOW POPS
GOING ACROSS THE EAST. PRECIPITATION TYPE LOOKS TO BE RAIN AT THIS
TIME WITH TEMPERATURES IN THE 30S/40S.
LITTLE CHANGES MADE TO THE EXTENDED GRIDS BUT IT APPEARS A WARMING
TREND IS EXPECTED WITH HIGHS BACK INTO THE 50S AND 60S.
LINDENBERG
&&
.AVIATION...
FOR THE 06Z KSGF/KJLN TAFS...THERE IS A BIT OF A BREAK IN THE
HEAVIER PRECIPITATION ATTM. SURFACE WAVE ALONG THE NEARLY STATIONARY
COLD FRONT IS OVER SOUTHERN MISSOURI...WITH THE FRONT LIFTING NORTH
OF KUNO AS 0500 GMT. ANOTHER WAVE HAS DEVELOPED ALONG THE RED RIVER
WITH THUNDERSTORMS BREAKING OUT NORTH OF THE FRONT FROM SOUTH
CENTRAL KS INTO NORTHERN TX. THIS WILL RIDE NORTHEAST AFFECTING THE
REGION LATER TONIGHT. FINAL AND STRONGEST WAVE OF LOW PRESSURE WILL
MOVE THROUGH SOUTHERN MO LATE WED MORNING WITH PRECIPITATION
GRADUALLY TAPERING OFF LATE IN THE DAY. MAY SEE SOME LIGHT FREEZING
PRECIP MOVE INTO THE KJLN AREA WED AFTERNOON AS COLD AIR SURGES
SOUTH BEHIND THE SFC LOW...BUT THE HEAVIER PRECIPITATION WILL BE
MOVING EAST OF THE AREA DURING THAT TIME. HAVE MAINLY MVFR/TEMPO IFR
CONDITIONS THROUGH MIDDAY WED THEN IFR WED AFTERNOON EVENING AS LOW
STRATUS BECOMES ESTABLISHED BEHIND EXITING LOW PRESSURE.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...WINTER WEATHER ADVISORY THROUGH WEDNESDAY NORTH OF A NEVADA TO
VERSAILLES LINE.
FLOOD WATCH THROUGH WEDNESDAY ALL COUNTIES.
.KS...FLOOD WATCH ALL COUNTIES THROUGH WEDNESDAY.
WINTER WEATHER ADVISORY THROUGH WEDNESDAY FOR BOURBON AND
CRAWFORD COUNTY.
WFO SGFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CST WED JAN 5 2005 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051900- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 600 AM CST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: HEAVY RAIN AND FLOODING. FREEZING RAIN AND ACCUMULATING ICE. AREAS AFFECTED AND TIMING: HEAVY RAIN AND FLOODING CAN BE EXPECTED ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGHOUT THE DAY. FREEZING RAIN IS EXPECTED TO BEGIN DEVELOPING ACROSS WEST CENTRAL MISSOURI INTO EXTREME SOUTHEAST KANSAS THIS MORNING. DISCUSSION: A LARGE UPPER LEVEL STORM SYSTEM WAS STILL LOCATED ACROSS THE SOUTHERN ROCKIES EARLY THIS MORNING. SEVERAL WAVES OF ENERGY AHEAD OF THIS SYSTEM WILL CONTINUE TO PUSH ACROSS THE AREA AND BRING MORE HEAVY RAIN AND FLOODING TO THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SEVERAL INCHES OF RAINFALL HAS ALREADY OCCURRED ACROSS THE AREA WITHIN THE PAST 24 HOURS WITH AN ADDITIONAL ONE TO THREE INCHES OF RAIN POSSIBLE TODAY. THE ADDITIONAL RAINFALL WILL ADD TO THE FLOODING ALREADY WELL IN PROGRESS. IN ADDITION TO THE FLOODING...COLDER AIR WILL CONTINUE TO NUDGE SOUTHEASTWARD INTO THE AREA TODAY AND WILL LIKELY CHANGE PRECIPITATION OVER TO FREEZING RAIN ACROSS EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI THIS MORNING. ICE BUILDUP WILL LIKELY BEGIN ON ELEVATED SURFACES AND ON BRIDGES AND OVERPASSES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THESE AREAS TODAY. PRECIPITATION WILL CHANGE OVER TO LIGHT SNOW LATE THIS AFTERNOON AS COLDER AIR MOVES INTO THE AREA. SIGNIFICANT SNOW ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME AS THE COLDER AIR WILL LIKELY FILTER INTO THE AREA BEHIND THE MAIN BANDS OF PRECIPITATION. IN ADDITION...TEMPERATURES WILL LIKELY DROP INTO THE TEENS TO LOW 20S TONIGHT AND BLACK ICE MAY FORM ON AREA ROADWAYS WHERE STANDING WATER STILL EXISTS FROM THE RECENT HEAVY RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. DESPITE THE PRECIPITATION ENDING THIS EVENING ACROSS THE AREA...RIVER FLOODING WILL LIKELY CONTINUE MUCH OF THE REMAINDER OF THE WEEK DUE TO THE EXCESSIVE AMOUNTS OF PRECIPITATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT....HOWEVER REPORTS OF FLOODING OR ICE ACCUMULATION WILL BE MUCH APPRECIATED. LINDENBERG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0514 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0512 AM FLASH FLOOD BELLE 38.28N 91.72W
01/05/2005 MARIES MO LAW ENFORCEMENT
NUMEROUS ROADS ARE COMPLETELY INUNDATED WITH FLASH
FLOODING COUNTY WIDE. REPORTED BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0517 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0514 AM FLASH FLOOD ELDON 38.35N 92.58W
01/05/2005 MILLER MO LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED THAT EVERY SINGLE LOW WATER
CROSSING ACROSS THE COUNTY WAS IMPASSABLE. REPORTED BY
LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0524 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0523 AM FLASH FLOOD 3 S GOODMAN 36.69N 94.40W
01/05/2005 MCDONALD MO PUBLIC
A FEW BACK ROADS SOUTH OF GOODMAN ARE WASHED OUT.
REPORTED BY PUBLIC.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0543 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0419 AM FLASH FLOOD 1 W FAIR GROVE 37.38N 93.17W
01/05/2005 GREENE MO LAW ENFORCEMENT
HIGHWAY CC WEST OF FARM ROAD 199 WAS INUNDATED FROM
FLASH FLOODING. WATER WAS UP TO THE STREET SIGN...WHICH
IS ABOUT FIVE FOOT HIGH. REPORTED BY LAW ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0547 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 AM FLASH FLOOD 4 E WILLARD 37.30N 93.36W
01/05/2005 GREENE MO LAW ENFORCEMENT
HIGHWAY O IMPASSIBLE NEAR HIGHWAY 13. REPORTED BY LAW
ENFORCEMENT.
CRAMERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0552 AM CST WED JAN 05 2005
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0547 AM FLASH FLOOD SPRINGFIELD 37.20N 93.30W
01/05/2005 GREENE MO LAW ENFORCEMENT
THE INTERSECTION OF DIVISION AND GLENSTONE IS INUNDATED
WITH SIX TO EIGHT INCHES OF WATER. REPORTED BY LAW
ENFORCEMENT.
0550 AM FLASH FLOOD FAIR GROVE 37.38N 93.15W
01/05/2005 GREENE MO LAW ENFORCEMENT
SEVERAL STREETS IN THE CITY OF FAIR GROVE ARE
IMPASSABLE. REPORTED BY LAW ENFORCEMENT.
CRAMERThe Springfield radar (KSGF), 22 km away, was scanning. The volume nearest the first event began at 12:48 UTC.
1 flash flood, 1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435414, 5435415.